Case Conference: agitated delirium from snorting “bath salts”

December 27, 2013, 4:12 pm

★★★½☆

Case 40-2013: A 36-Year-Old Man with Agitation and Paranoia. Benzer TI et al. N Engl J Med 2013 Dec 26;369:2536-2545.

Abstract

This case conference and discussion involves a 36-year-old man who was brought to the emergency department because of extreme paranoia and agitation. He had been found by the police running naked outside, combative and confused. On arrival at the ED, he was described as “agitated, flailing his arms and legs, jerking his head, and making loud incomprehensible sounds.” He was tachycardic (173 bpm) and diaphoretic, but not hyperthermic (37.0o C). According to the case report: “[His] speech was rapid and mostly unintelligible, but he made references to attacking and being attacked by animals, people, and monsters.” Laboratory results revealed a severe lactic acidosis (anion gap 37, serum lactate 24.4 mmol/L). The patient had a history of alcohol abuse, and had used heroin and cocaine in the past. His girlfriend reported that for the 3 days before admission he had been drinking alcohol and snorting “bath salts.”

This article is part of the New England Journal of Medicine‘s “Case Records of the Massachusetts General Hospital” series. There is a very good discussion of the initial approach and differential diagnosis for a patient who presents with “agitation, delirium abnormal vital signs, and reports he had taken a toxic substance.” However, I find some of the management decisions puzzling. The patient was initially treated with fomepizole and sodium thiosulfate. Although toxic alcohols and cyanide are certainly in the differential for metabolic acidosis, that seems to me a case of treating the lab values, not the patient.

In his discussion of managing cathinone-induced delirium, Dr. Shamim Nejad of the Mass General Department of Psychiatry reports that when the patient was admitted to the intensive care unit:

The administration of midazolam and propofol was quickly stopped, and dexmedetomidine, an α2-adrenergic agonist that can ameliorate excess noradrenergic activity, was begun. Low-dose haloperidol administered as a continuous infusion to treat excess mesolimbic dopaminergic transmission was also initiated. To avoid administering a dopamine antagonist alone after dexmedetomidine had been discontinued, phenobarbital was administered because it targets GABAA, α-amino-3-hydroxy-5-methyl-4-isoxazole propionic acid (AMPA), and kainate receptors . . .

I don’t know about you, but I’m always very concerned about α-amino-3-hydroxy-5-methyl-4-isoxazole propionic acid in the patient with agitated delirium. And don’t get me started on kainate receptors! Who practices medicine like that? Who thinks like that?

Toxicology tests (which were back in less that 5 hours!) showed methcathinone in the blood and urine. The pathological discussion noted that the toxicology tests could not absolutely distinguish methcathinone from some other designer cathinones.

ADDENDUM: [12/28/2013] In a tweet, @MatthewLWong noted that the use of carnitine in this case was somewhat unusual. From Dr. Nejad’s discussion:

The administration of levocarnitine, which facilitates the transport of long-chain free fatty acids across the mitochondrial membrane and thus enhances antioxidative protection, was also initiated.

According to the reference cited to support this intervention, carnitine is effective in treating ecstasy (MDMA) intoxication in the brain of the adolescent rat. I will point out that this case did not involve MDMA, an adolescent, or a rat.

When I went back over the case discussion, I found a statement that I think goes to the heart of my disagreement with this molecular-receptor approach to treatment. Dr. Nejad remarked: “Once medical stability has been achieved, then the focus should be on reversing the neurotransmitter dyregulation induced by synthetic cathinones.” I would disagree and suggest that once medical stability has been achieved, the focus should be on maintaining that stability while the body eliminates the drug(s). Actually, the approach used here did not result in a great short-term outcome:

On the third day, he was extubated but became agitated and had copious oral secretions that necessitated reintubation  . . .”

The patient also went on to develop methicillin-sensitive Staphlococcus aureus pneumonia.

Comments are closed.